Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 22, 2010

June 22, 2010 · NWS GID · 6 events in 6 counties and zones

Serving as the culmination of a very active four days of severe weather, yet another round of severe thunderstorms rolled across parts of South Central Nebraska during the early to mid evening hours, primarily affecting areas near and south of Interstate 80. This cluster of storms initially formed in Northwest Kansas and pushed northeast into the area, focused by the presence of a nearly…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Serving as the culmination of a very active four days of severe weather, yet another round of severe thunderstorms rolled across parts of South Central Nebraska during the early to mid evening hours, primarily affecting areas near and south of Interstate 80. This cluster of storms initially formed in Northwest Kansas and pushed northeast into the area, focused by the presence of a nearly stationary surface front near the Nebraska and Kansas border, along with deep layer wind shear values of 40-60 knots. Isolated instances of damaging wind were the primary features with these storms. One of the harder-hit places was the Overton area in Dawson County, where a few trees 2 feet in diameter were blown down, and a 16-foot fiberglass boat and trailer was flipped over. In addition, a 70 MPH wind gust was measured by a storm chaser near Davenport in Thayer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 5:19 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 22, 5:19 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT TUE JUN 22 2010

.AVIATION...00Z TAF. TSTMS ARE EXPECTED TO DEVELOP THIS EVENING
ALONG AND NORTH OF A FRONT STRETCHING FROM WESTERN KS TO SOUTHERN
NEB. STORMS ARE EXPECTED TO BECOME SEVERE AND DAMAGING WINDS...LARGE
HAIL...VERY HEAVY RAIN AND ISOLATED TORNADOES POSSIBLE. WINDS WILL
SHIFT NORTHWEST OVERNIGHT WITH THE PASSAGE OF A COLD FRONTAL
BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT TUE JUN 22 2010/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  FOCUS IS ON SVR
THUNDERSTORMS TONIGHT. SURFACE LOW POSITION EARLY THIS AFTERNOON WAS
LOCATED IN EASTERN COLORADO WITH A CENTER NEAR KDEN AND ANOTHER NEAR
KLHX.  ONE BOUNDARY HAD LIFTED NORTH FM SW TO NE NEB EARLY THIS AFTN
WITH ANOTHER NEAR THE NEB/KS STATELINE INTO SW KS.  INSTABILITY AXIS
WAS IN SE NEB/NE KS WITH CAPES IN EXCESS OF 4000 J/KG AND CAP WAS
WEAKENING.  VIS SATELLITE SHOWS CU FIELD IN SOUTHERN/CENTRAL
NEB...WHICH EXTENDS TO THE SW TO SE CO/SW KS.  HAVE HAD SOME POP UP
SHOWERS IN THE LAST HOUR AND EXPECT DEVELOPMENT TO FILL IN TO THE SW
DURING THE NEXT FEW HOURS.  THE ENVIRONMENT WILL BE FAVORABLE FOR
SUPERCELLS IN THE STRONG SHEAR OF 40KTS OR MORE.  FORECAST SOUNDINGS
SHOW THE INVERTED V AND SPC MESO PAGE HAS DERECHO PARAMETER AXIS FM
NC KS TO SW IA.  PRECIPITABLE WATER VALUES AVERAGE AN INCH AND A
HALF TO TWO INCHES.  AS IN THE PAST SEVERAL DAYS THE STORMS WILL BE
CAPABLE OF DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE
HAIL...ISOLATED TORNADOES NEAR THE BOUNDARY AND VERY HEAVY RAIN.
WILL GO AHEAD WITH A FLASH FLOOD WATCH FOR OUR NEB COUNTIES WHERE 2
TO 4 INCHES OF RAIN ARE POSSIBLE...OUR WESTERN KS COUNTIES ARE
MORE BORDERLINE WITH THE FRONT ORIENTED FM SW KS NORTHEAST TO NEAR
THE STATELINE. SFC LOW LIFTS NORTH ALONG THE FRONT TONIGHT AND
COLD FRONT MOVES THRU OVERNIGHT WITH THE SOUTHERN FNT LIFTING NE
TONIGHT WHILE COLD FRONT PUSHES IN FM THE WEST. LLVL JET INCREASES
TO 50KTS OVERNIGHT AND ORIENTS TOWARD THE DAKOTAS/UPPER MIDWEST.
CONVECTION IS EXPECTED TO SHIFT INTO NW NEB/NORTHERN IOWA
OVERNIGHT...WITH LINGERING CHCS WITH COLD FROPA OVERNIGHT INTO
WEDNESDAY MORNING. ONCE FRONT SWEEPS THROUGH WE ARE LOOKING AT DRY
CONDITIONS...BY MID MORNING WEDNESDAY THROUGH WEDNESDAY NIGHT.

LONG TERM...LONG TERM...THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS SATURDAY NIGHT AND TEMPERATURES.

MAIN WEATHER FEATURE DURING THE PERIOD WILL BE AN UPPER LEVEL RIDGE
AND SURFACE HIGH PRESSURE. THE EXCEPTION WILL BE FOR SATURDAY AND
SATURDAY NIGHT WHEN AN UPPER LEVEL WAVE MOVES THROUGH WITH A COLD
FRONT.

A WEAK UPPER LEVEL RIDGE DRIFTS THROUGH THE FORECAST AREA FOR
THURSDAY THROUGH FRIDAY NIGHT. AT THE SURFACE THERE IS A SURFACE
HIGH THAT MOVES TO THE EAST AS A SURFACE LOW DEVELOPS TO THE WEST.
WINDS WILL BE FROM THE SOUTH AND TEMPERATURES WILL BE ON A WARMING
TREND.

TEMPERATURES WILL CONTINUE TO BE WARM ON SATURDAY ESPECIALLY IN THE
SOUTHERN PART OF THE AREA. A COLD FRONT MOVES THROUGH THE FORECAST
AREA ON SATURDAY...BUT EXPECT THAT TEMPERATURES WILL HAVE A CHANCE
TO GET FAIRLY WARM BEFORE THE FRONT MOVES THROUGH. IN ADDITION AN
UPPER WAVE BREAKS DOWN THE RIDGE. EXPECT THAT THERE WILL BE SOME
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT MAINLY SATURDAY EVENING
AND OVERNIGHT.

SUNDAY THROUGH TUESDAY THE UPPER RIDGE BUILDS INTO THE REGION AGAIN.
THERE IS A WEAK SURFACE HIGH PRESSURE AROUND THE REGION AS WELL.
EXPECTING DRY CONDITIONS DURING THIS TIME. TEMPERATURES WILL
CONTINUE TO BE ON THE WARM SIDE BUT THERE IS NOT SIGNIFICANT WARM
ADVECTION SO THEY WILL NOT BE AS WARM AS LATE THIS WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...NONE.

&&
Hazardous weather outlook, Jun 22, 3:19 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
419 PM CDT TUE JUN 22 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
419 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT ACROSS
THE OUTLOOK AREA. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 70 MPH...GOLFBALL SIZE HAIL...AND EXTREMELY
HEAVY RAINFALL. ISOLATED TORNADOES MAY OCCUR IN THE VICINITY OF A FRONTAL
BOUNDARY.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR SOUTH CENTRAL
NEBRASKA AS ADDITIONAL RAINFALL OF 2 TO 4 INCHES ARE POSSIBLE.
RIVER FLOODING CONTINUES ACROSS PORTIONS OF THE PLATTE RIVER AND
THE SOUTH FORK OF THE SOLOMON RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA DURING THE MORNING HOURS ON WEDNESDAY.

RIVER FLOODING IS EXPECTED TO PERSIST THROUGH THE WEEK.
THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 22, 3:02 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     3 NE HASTINGS           40.62N 98.35W
06/22/2010                   ADAMS              NE   NWS EMPLOYEE

            MATURE TREE BLOWN DOWN

&&

JCB
Local storm report, Jun 22, 3:05 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     BEAVER CITY             40.14N 99.83W
06/21/2010  E50.00 MPH       FURNAS             NE   EMERGENCY MNGR

1115 PM     TSTM WND GST     ORLEANS                 40.13N 99.45W
06/21/2010  E60.00 MPH       HARLAN             NE   TRAINED SPOTTER

1125 PM     TSTM WND GST     ORLEANS                 40.13N 99.45W
06/21/2010  M75.00 MPH       HARLAN             NE   TRAINED SPOTTER

            REPORT RELAYED VIA KHAS-TV

1135 PM     TSTM WND GST     1 W PHILLIPSBURG        39.75N 99.34W
06/21/2010  E60.00 MPH       PHILLIPS           KS   EMERGENCY MNGR

            RELAYED REPORT FROM SPOTTERS JUST WEST OF PHILLIPSBURG OF
            WIND GUSTS ESTIMATED AT 60 MPH.

1219 AM     TSTM WND DMG     1 N CAMPBELL            40.31N 98.73W
06/22/2010                   FRANKLIN           NE   LAW ENFORCEMENT

            TREES AND A TRANSFORMER DOWN

1255 AM     TSTM WND GST     FAIRFIELD               40.43N 98.10W
06/22/2010  E50.00 MPH       CLAY               NE   TRAINED SPOTTER

0100 AM     TSTM WND DMG     3 NE HASTINGS           40.62N 98.35W
06/22/2010                   ADAMS              NE   NWS EMPLOYEE

            MATURE TREE BLOWN DOWN

0115 AM     HAIL             6 ESE CLAY CENTER       40.49N 97.95W
06/22/2010  E1.00 INCH       CLAY               NE   CO-OP OBSERVER

            HAIL ACCOMPANIED BY WIND GUSTS ESTIMATED AT 60 MPH.

0115 AM     TSTM WND DMG     GILTNER                 40.77N 98.15W
06/22/2010                   HAMILTON           NE   TRAINED SPOTTER

            A LARGE TREE WAS BLOW OVER IN THE GILTNER CITY PARK AND
            LANDED ON NORTH COMMERCIAL AVENUE. WINDS WERE ESTIMATED
            TO BE AT LEAST 60 MPH.

0115 AM     TSTM WND GST     2 SW HENDERSON          40.76N 97.84W
06/22/2010  E70.00 MPH       HAMILTON           NE   TRAINED SPOTTER

            8 TO 12 INCH TREE LIMB KNOCKED DOWN. ESTIMATED PEAK WINDS
            LASTED FROM 115 TO 125 AM.

0117 AM     TSTM WND GST     2 E GILTNER             40.77N 98.12W
06/22/2010  E70.00 MPH       HAMILTON           NE   EMERGENCY MNGR

            RELAYED REPORT OF ESTIMATED WIND GUSTS OF 70 MPH.

0130 AM     TSTM WND GST     AURORA                  40.87N 98.00W
06/22/2010  E60.00 MPH       HAMILTON           NE   EMERGENCY MNGR

0132 AM     TSTM WND DMG     2 N GENEVA              40.56N 97.60W
06/22/2010                   FILLMORE           NE   EMERGENCY MNGR

            TREE AND POWER LINES DOWN.

0150 AM     TSTM WND GST     AURORA                  40.87N 98.00W
06/22/2010  M58.00 MPH       HAMILTON           NE   AWOS

            WINDS MEASURED AT 58 MPH BEHIND AN AREA OF THUNDESTORMS

0635 AM     TSTM WND GST     DONIPHAN                40.77N 98.37W
06/22/2010  E60.00 MPH       HALL               NE   PUBLIC

&&

JCB
Special weather statement, Jun 22, 5:35 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT TUE JUN 22 2010

NEZ082-230015-
FURNAS NE-
635 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 715
PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NORCATUR...OR 20 MILES WEST
OF NORTON...MOVING NORTH AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
WILSONVILLE AROUND 700 PM CDT.
HENDLEY AROUND 705 PM CDT.
HOLBROOK AROUND 715 PM CDT.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4026 10020 4034 10016 4033 10009 4034 9998
      4034 9979 4001 9988 4000 10019 4000 10020
TIME...MOT...LOC 2335Z 201DEG 43KT 3981 10027
Special weather statement, Jun 22, 5:53 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT TUE JUN 22 2010

KSZ005-230030-
PHILLIPS KS-
653 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 730 PM
CDT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHILLIPSBURG...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILLIPSBURG...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3996 9936 3986 9908 3958 9937 3970 9955
TIME...MOT...LOC 2353Z 225DEG 31KT 3972 9936

FAY

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Furnas

When
June 22, 6:17 PM CST
Where
Furnas County, 0.87 mi SE of Wilsonville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.110, -100.110

Thunderstorm Wind, Phelps

When
June 22, 7:00 PM CST
Where
Phelps County, 0.53 mi E of Loomis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.480, -99.510

Wind gusts estimated at 60 mph.

Thunderstorm Wind, Dawson

When
June 22, 7:18 PM CST to 7:20 PM CST
Where
Dawson County, 5 mi N of Overton to 0.87 mi NW of Overton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.802, -99.530

Damage reports included 2 trees of 2 feet in diameter being blown down, 8 to 12 inch tree limbs knocked down, shingles lost from roofs, and a 16 foot fiberglass boat and trailer blown over.

Thunderstorm Wind, Clay

When
June 22, 7:47 PM CST
Where
Clay County, Edgar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.370, -97.970

A large tree blown over and a number of tree limbs knocked down around town.

Hail, Howard

When
June 22, 7:48 PM CST
Where
Howard County, 3.7 mi E of St Paul
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.210, -98.400

Thunderstorm Wind, Thayer

When
June 22, 7:53 PM CST
Where
Thayer County, 0.87 mi SE of Davenport
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.310, -97.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228826, 228827, 228828, 228830, 228831, 228832.